Medicina (Buenos Aires)
versión On-line ISSN 1669-9106
TAU, Cristina y RUSSO, Ricardo. Severe osteoporosis with vertebral crushes in juvenile dermatomyositis: Effect of oral alendronate therapy. Medicina (B. Aires) [online]. 2007, vol.67, n.1, pp. 53-56. ISSN 1669-9106.
Glucocorticoids are used for the treatment of inflammatory and autoimmune diseases, cancer, and in prevention of organ rejects. A frequent secondary effect of longterm treatment with corticoids is the loss of bone mass, caused by several mechanisms: decrease in the intestinal calcium absorption, increase of the renal calcium excretion at the distal renal tubule, suppressive effect on the osteoblast and also in apoptosis of osteoclasts, inhibition in local production of IGF I (Insulin-like growth factor) and IGFBPs (binding IGF I proteins necessary for bone metabolism), and decrease on osteocalcin production. Longterm treatment with corticoids is associated with osteoporosis and vertebral fractures. To improve this condition, treatment with bisphosphonates has been proposed. We present here a clinical case of a girl with dermatomyositis and severe osteoporosis with vertebral crushes, who responded well to oral bisphophonate treatment.
Palabras clave : Osteoporosis; Juvenile dermatomyositis; Alendronate.